Status Epilepticus and Delirium Associated with Ertapenem in a Very Elderly Patient with Chronic Kidney Disease and Silent Ischaemic Cerebrovascular Disease.

Related Articles

Status Epilepticus and Delirium Associated with Ertapenem in a Very Elderly Patient with Chronic Kidney Disease and Silent Ischaemic Cerebrovascular Disease.

Drug Saf Case Rep. 2015 Dec;2(1):19

Authors: Lin H, Chew ST

Abstract
An 85-year-old female with chronic kidney disease and newly acquired seizures on oral phenytoin received intravenous ertapenem 500 mg once daily for a urinary tract infection and bacteraemia involving extended-spectrum beta-lactamase (ESBL)-producing Escherichia coli. After three ertapenem doses, she developed seizures which self-aborted. Corrected phenytoin level was sub-therapeutic initially, but became therapeutic following a phenytoin dose increase. On Day 14 of ertapenem, the patient suffered another episode of seizure. Ertapenem was stopped. On Day 15, she developed status epilepticus lasting 2 days, requiring intravenous lorazepam, sodium valproate and phenytoin. The last episode of seizure occurred 3 days after discontinuation of ertapenem, with a dramatic recovery of her Glasgow Coma Scale and resolution of delirium. At the time of writing, she has remained seizure free for over 2 years. A retrospective audit of the emergency department notes revealed that she had a course of ertapenem in another institution prior, which also led to two seizure episodes-once 8 days after starting ertapenem, another 3 days after stopping ertapenem. Despite using a renal-adjusted ertapenem dose, each dip in her creatinine clearance level was associated with seizures, preceded by delirium each time. Naranjo assessment score was 6, suggesting a probable relationship between the seizures and ertapenem.

PMID: 27747731 [PubMed - in process]